Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 137, NWS Aberdeen, SD

August 8, 2002Brown County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 8, 2002, 3:56 PM CDT for Brown County, South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2002, 3:56 PM CDT (20:56 UTC)
Expired
Aug 8, 2002, 4:45 PM CDT
In force
49 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Brown County, SD

The radar

The Aberdeen radar (KABR), 5 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 2:10 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.9 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2002-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2002-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1473 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

866 
WUUS53 KABR 082056
SVRABR
SDC013-082145-
/NEW.KABR.SV.W.0223.082056-082145/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
356 PM CDT THU AUG 8 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 445 PM CDT

* AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF WARNER...OR ABOUT 11 MILES
  SOUTHWEST OF ABERDEEN...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ABERDEEN AROUND 415 PM CDT
  BATH AROUND 430 PM CDT
  COLUMBIA AROUND 440 PM CDT
  PUTNEY AROUND 445 PM CDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4542 9873 4525 9856 4555 9805 4573 9829

FAUCETTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:50 PM CDT, 6 minutes earlier.

Area forecast discussion, Aug 8, 3:50 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
350 PM CDT THU AUG 8 2002

DISCUSSION WILL BE RATHER SHORT. CONVECTION FIRING ALONG WEAK
CONVERGENCE LINE ACROSS CENTRAL CWA.  THIS AREA A BIT DISPLACED FROM
MAIN MID LEVEL DYNAMICS BUT MOISTURE MORE THAN PLENTIFUL.  WILL
CONTINUE TO SEE THIS LINE MOVE SLOWLY ENE ACROSS EASTERN CWA THIS
EVENING.  MID LEVEL WINDS AND CORFIDI VECTORS INDICATE SLOW
PROPOGATION OF MCS.  THUS SOME HEAVY RAINFALL AMOUNTS LIKELY.  THE
GOOD NEWS IS MOST OF THE CWA STILL HAS RELATIVELY HIGH FFG AND
THEREFORE EXPECT MAJORITY OF THE RAINFALL WILL BE HANDLED OKAY WITH
ONLY LOCALIZED PROBLEMS.  ANOTHER LINE OF STORMS COULD LIKELY CLIP
WESTERN OR NORTHWEST CWA AS STRONG S/W HEADS NORTHEAST INTO NORTH
DAKOTA OVERNIGHT.  MEANWHILE FRONT EDGES TOWARD MN BORDER BY
AFERNOON AND IT APPEARS MAJORITY OF ACTIVITY ON FRIDAY WILL BE EAST
OF THE REGION.  FOR FRI NIGHT AND SATURDAY UPPER LEVEL LOW SWINGS
EAST ACROSS THE NORTHERN CWA.  EXPECT AT LEAST INSTABILITY SHOWERS
ON SATURDAY.  NEXT MAJOR SYSTEM STILL BEING ADVERTISED AND PROBABLY
WILL SEE SOME EFFECT OF THIS SYSTEM BY LATE SUNDAY INTO MONDAY AS
ALMOST FALL LIKE PATTERN SETS UP ACROSS NORTHERN PLAINS.

TDK

.EXTENDED DISCUSSION...
MAIN CHALLENGE OF EXT WILL BE CHANCE OF PRECIP ON MON. AVN EXT
CONTINUES TO SHOW UPPER LEVEL TROUGH MOVG THRU AREA ON SUN INTO MON.
FRONT LOOKS TO HAVE PASSED THROUGH AREA BY MON SO WILL JUST HAVE
THREAT OF PRECIP DUE TO H5 TROUGH MOVG OVER NRN PLAINS. AS FOR
TIMING OF PRECIP...BEST CHANCE LOOKS TO BE SUN OVERNIGHT INTO MON
MORNING WITH A SLIGHT CHANCE OF PRECIP STILL MON AFTERNOON ACROSS
THE NE PORTIONS OF THE CWA. WITH THE NW FLOW ACROSS THE STATE FOR
THE REMAINDER OF THE EXT...WILL SEE COOLER TEMPS THROUGHOUT THE
WEEK WITH THE AREA REACHING BACK UP INTO THE UPPER 70S TO MID 80S BY
MIDWEEK. ON WED AVN EXT SHOWS WEAK S/W SLIDING SOUTH OUT OF
CANADA...WHICH COULD AFFECT REGION WED INTO THU...BUT WILL LEAVE
FCST DRY FOR NOW.

ALBRECHT

.ABR...NONE.

In the hours before

Local storm report, Aug 8, 3:24 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
324 PM CDT THU AUG 8 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    2 NW STEPHAN              SD   1.75 INCH HAIL
08/08/02   HYDE

GEM

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 2:24 PM CDTSevere Thunderstorm WarningABRHyde51 min
Aug 8, 3:15 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk45 min
Aug 8, 3:32 PM CDTSevere Thunderstorm WarningABRBuffalo28 min
Aug 8, 3:51 PM CDTSevere Thunderstorm WarningABRHand39 min
Aug 8, 4:01 PM CDTSevere Thunderstorm WarningABRBuffalo44 min
Aug 8, 4:18 PM CDTSevere Thunderstorm WarningABRSpink57 min
Aug 8, 4:50 PM CDTFlash Flood WarningABRBuffalo115 min
Aug 8, 6:52 PM CDTSevere Thunderstorm WarningABRCorson53 min
Aug 8, 6:59 PM CDTSevere Thunderstorm WarningABRDewey46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.